1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Readers Respond: Prednisone Withdrawal

Responses: 13

By

Updated July 24, 2013

Some arthritis patients have difficulty going off of prednisone, especially if they have taken the drug for a long time or were on a high dose. Prednisone is not a drug that can be stopped suddenly. Prednisone must be tapered gradually on a schedule determined by your doctor.

What has been your experience with discontinuing prednisone? How long were you on the drug and how long did it take you to complete taper off of it? Did you have withdrawal symptoms? Share your experience with prednisone discontinuation and withdrawal. Share Your Experience

I want off Prednisone

I have Myasthenia Gravis. Diagnosed in 1957. I'm 86 years old. They stopped mfg. of my med. Mytelase I had taken since 1960. Last year this Dr. offered me Prednisone shot. At the time I had the flu. It was to help me get over it. Also was used to treat Myasthenia he said. At the time I was taking MG Tabs for that. I believed I was in remission. I wish I had not started taking the Prednisone to get over the flu, because it made every thing get better. Arthritis, Muscle aches, breathing Asthma problem. after a couple of shots. He prescribed just 1mg. pill daily. After a couple of months. I needed more. Increased to 2mg. It works so great, we are deceived. Not knowing it must keep being increased until the side effect gets unbearable. I have begun my withdrawal this week. I don't know if I will make it. I tried last month. I'm so glad I found this site! Just reading what you all have gone through is scary. I have a strong will. Wish me Luck!
—Guest Dorothy

Almost killed me

I had been on steroids for almost a year at 60mg a day. I was informed that the steroids had caused aseptic necrosis in my hips and needed to have a core decompression in both hips. Well I panicked and just quit the steroids. Well about 3 weeks later my family thought I had just taken too much pain medicine. Well I happened to have a pre-op appt and it saved my life. During my appt they tried to get my blood pressure and it did not register. Then they got a reading , it was 58/19 . So i was rushed to their ER and they found that my kidneys had already shut down. I woke up 4 days later on dialysis. My family was here from California and Kentucky when I woke up. I do not really remember the days before my pre-op appt. But my body went into shock after stopping the steroids abruptly. So that's just my story to everyone and maybe it will help someone someday.
—Guest margot hogan

Prednisone withdrawal

I've been on prednisone for 2 years starting at 30mg. Also on methotrexate and humira, both self inject. I've been weaning down on the prednisone for 18 months and have been miserable the whole time. I m now at 2.5mg a day and just wasn't to stop now and get through this withdrawal. For a break my RA doc put me on Aleve for one week and it was heaven with all symptoms gone and my labs have been normal for a year. Am I low enough to be able to stop it at this point or do I still have to taper more? If I can stop it I can take the Aleve without the risk of mixing prednisone with NSAIDS. This has been brutal and I want it over. thanks
—gmford

Prednisone - Love/Hate it

On prednisone for nearly 10 yrs at varying dosages, avg dose of 20mg. Weaned down in increments of 2.5 mg over a year's time and it was grueling. Below 10 mg a day I experienced increased pain in joints and ligaments/tendons to the point I was just unable to move or do for myself. Depression set in big time. But the only good thing was that I automatically lost weight and the moonface I had due to steroids. Pain increasing all the time now, despite DMARDS and Enbrel. Back on Pred. 15 mg a day, which now barely touches the pain. Fever and pain/redness/warmth in knees and hands out of control now. Discouraged, even angry at the RA more than at any other time in my life. Weaning may start next month. Weight gain and moonface back with a vengeance now.
—Guest Cospo

Options?

How can I get off prednisone, as the pain becomes unbearable when I try to get off, and the weight gain is so depressing. What else can I take in place of prednisone?
—Guest magdalene

Pain..

I was on 60mg for few months, then tapering by 5 mg till 15mg.. now suddenly it tapered from 5mg to 2.5 mg and I am in severe pain.. :-(
—Guest Indian guest

Long taper but still so painful

I was on varying doses of prednisolone for about 5 years for an allergic lung condition. Finally, from 5mg daily I tapered down by 1mg per month then stopped. About a week after stopping I began to hurt all over, especially knees, wrists and back. It just got worse and worse until it was unbearable. My GP put me on painkillers and five months later it is still the same. Without strong painkillers, I can't walk very far or do normal day-to-day things. I had no idea this would happen and my joy at getting over the lung condition is spoiled by this pain. I'm told it will take a long time but HOW long?
—Essgeebee

The Wolfe has taken over

It's been 23 years that I'm on prednisone or medrol between the minimum 20mg to 60 and above. Withdrawal symptoms are just so severe and painful that I become paralyzed from the agony of pain. All attempts have failed. I am still on 20mg daily to date and my body cannot function without it.
—Guest Magda

Prednisone

Was on 40mg prednisone for 3 weeks, then admitted to hospital with Still's disease flare up and on 80mg prednisone for 7 days, then 60mg for 2 weeks. Since have been decreasing by 10mg every week until 20mg. Two days after my drop I usually feel achy and have one fever spike in the day along with a puffy face. Luckily I will feel 'normal' again after this until I have to drop again. After 20mg will decrease by 2.5mg, then by 1mg when I get to 10mg. The aches are usually not as severe now. Also on anakinra (Kineret) which is why the pain has subsided.
—Guest Tina

Nightmare

It was a nightmare. I was taking it for asthma many years ago and more recently for MS. My joints hurt so bad that I was inspecting my joints for injury. Since then I always ask for weaning dosages. My neurologist never offered to wean my dose. I would have 1000mg of IV methacillin for 4 days then the weaning dose. I still had the pain but not quite as bad. None of my pain meds, warm bath, walking, sitting, laying down, heat nor ice helped. It felt like I was at war and the enemy was my own body. I don't know how sick I would be to ever consider steroid treatment again.
—Guest bev a

Withdrawal nightmare

I was on Medrol (like prednisone), a very high dose for a number of years. Misdiagnosed with RA. It took me 2 years to wean down and the last few drops in dosage were just unbearable. So painful. My entire body hurt.
—Guest Dyan

Abruptly taken off

After taking as much as 20mg. daily for some time and eventually being tapered to 5 mg., I was abruptly taken off Prednisone. This occurred over a year and a half. Withdrawal included severe pain and aches in my hips, ankles, wrists, feet, knees and thighs. 3 months later I am still experiencing some symptoms.
—SherryBrad

Prednisone

It took me exactly 4 month to wean down from 5mg. It was not under the Dr.'s instruction who actually thought I would not be able to do it. Well I proved him wrong and he was quite pleased once I was off that pill. I was just put on the New Drug Enbrel which was a total success. From hardly walking I was back to walking within days. My mirracle drug I call it.
—Guest Maria Gisela

Share Your Experience

Prednisone Withdrawal

Receive a one-time notification when your response is published.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.